Indiana, 2015

Damaging Winds in Indiana, June 21, 2015

June 21, 2015 · NWS IND · 2 events in 1 county or zone

A tornado-warned storm pushed southeast across Patricksburg and near Freedom in Owen County on the evening of the 21st of June. Reports of large tree limbs being down came in as this storm moved across Owen County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A tornado-warned storm pushed southeast across Patricksburg and near Freedom in Owen County on the evening of the 21st of June. Reports of large tree limbs being down came in as this storm moved across Owen County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 21, 6:25 PM EST, 5 minutes earlier.

Area forecast discussion, Jun 21, 6:25 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
725 PM EDT SUN JUN 21 2015

.UPDATE...

THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 300 PM EDT SUN JUN 21 2015

A FRONT WILL MEANDER ACROSS CENTRAL INDIANA INTO NEXT WEEKEND. THIS
WILL KEEP DAILY CHANCES FOR RAIN IN THE FORECAST. ABOVE AVERAGE
TEMPERATURES EARLY THIS WEEK WILL GIVE WAY TO BELOW AVERAGE READINGS
BY NEXT WEEKEND.

&&

.NEAR TERM.../REST OF THIS AFTERNOON AND TONIGHT/
ISSUED AT 300 PM EDT SUN JUN 21 2015

A BOUNDARY FROM LAST NIGHT/S CONVECTION HAS PUSHED OUT OF INDIANA
AND LEFT LOWER DEWPOINTS IN ITS WAKE ACROSS MOST OF THE AREA. A WEAK
FRONT IS SINKING SOUTH ACROSS THE AREA AT THE MOMENT AND SOME HIGHER
DEWPOINTS WERE ASSOCIATED WITH IT.

THE FORECAST AREA IS DRY AT THE MOMENT. SHOWERS AND THUNDERSTORMS
WERE MOVING EAST OUT OF THE ST. LOUIS AREA.

THE FRONT WILL CONTINUE TO SINK SOUTH THIS AFTERNOON WHILE THE
STORMS MOVE EAST AND SOUTH IN THE UPPER FLOW. SOME UNCERTAINTY ON
HOW THIS WILL EVOLVE WITH THE BOUNDARIES IN THE AREA AND THE VARYING
AMOUNTS OF LOW LEVEL MOISTURE AVAILABLE. SHORT TERM MODELS SHOW THIS
UNCERTAINTY WITH CHANGING SOLUTIONS RUN-TO-RUN.

WILL CONTINUE CHANCE POPS SOUTHWEST AND DRY FAR NORTHEAST AS BEST
PARAMETERS FOR CONVECTION TO SURVIVE WILL END UP ACROSS THE
SOUTHWEST AREA LATER THIS AFTERNOON.

FOR TONIGHT...FRONT WILL BEGIN TO RETURN TO THE NORTHEAST AS LOW
PRESSURE ORGANIZES IN THE NORTHERN PLAINS. NOT A LOT OF SUPPORT WITH
THIS FRONT SO WILL JUST GO WITH LOW CHANCE POPS SPREADING SOUTHWEST
TO NORTHEAST WITH THE FRONT DURING THE NIGHT.

WITH THE EXPECTED CLOUD COVER AND FRONT RETURNING WENT WITH A BLEND
OF MOS/RAW MODEL DATA FOR LOW TEMPERATURES.

&&

.SHORT TERM.../MONDAY THROUGH WEDNESDAY/
ISSUED AT 300 PM EDT SUN JUN 21 2015

FOCUS IS ON TIMING OF CHANCES OF RAIN THROUGH THE PERIOD. MODELS ARE
CLOSE ENOUGH THAT A BLEND WAS USED.

FRONT WILL BE MOVING NORTHEAST ACROSS THE FORECAST AREA DURING THE
MORNING. CONTINUED WITH CHANCE POPS EARLY. AS THE FRONT MOVES
NORTHEAST WARM AIR IN THE MID LEVELS WILL QUICKLY MOVE IN. THIS
SHOULD CAP THE ATMOSPHERE ACROSS CENTRAL INDIANA BY AFTERNOON. WILL
GO DRY ALL AREAS BY MID AFTERNOON.

STRONG WARM ADVECTION WILL TRY TO PUSH TEMPERATURES ABOVE 90
MONDAY...BUT FEEL THAT THE WET GROUND WILL WIN OUT MOST AREAS AND
KEEP READINGS IN THE UPPER 80S. WENT A LITTLE COOLER THAN MOS.

FRONT WILL RETURN SOUTH MONDAY NIGHT AS A SURFACE LOW MOVES THROUGH
THE GREAT LAKES. THIS WILL BRING A RETURN CHANCE FOR SHOWERS AND
STORMS...MAINLY AFTER MIDNIGHT. WILL BRING POPS BACK IN FROM
NORTHWEST TO SOUTHEAST DURING THE OVERNIGHT.

WITH GOOD INSTABILITY AND DECENT WIND FIELDS...WOULD NOT BE
SURPRISED TO SEE SOME SEVERE WEATHER AGAIN MONDAY NIGHT.

FRONT WILL SINK SOUTH ACROSS THE AREA ON TUESDAY. CONTINUED WITH
CHANCE POPS WITH BEST POPS IN THE MORNING...AND SOME DRY HOURS NORTH
DURING THE AFTERNOON. THE FRONT RETURNS NORTH TUESDAY NIGHT AND
WEDNESDAY KEEPING THE THREAT FOR RAIN ACROSS THE AREA.

GENERALLY STUCK WITH A BLEND OF MODELS FOR TEMPERATURES.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
ISSUED AT 215 PM EDT SUN JUN 21 2015

A FAIRLY ZONAL PATTERN BY MIDWEEK WILL BREAK DOWN NEXT WEEKEND AS AN
UPPER TROUGH DIGS THROUGH THE GREAT LAKES. LIKE A BROKEN RECORD THE
ACTIVE WEATHER PATTERN AS OF LATE WILL CONTINUE THROUGH THIS PERIOD
AS A FRONTAL SYSTEM REMAINS ACROSS INDIANA AND A SERIES OF SYSTEMS
TRACK EAST TO SOUTHEAST ACROSS OUR REGION WITH THE STRONGER OF THE
SYSTEM SET TO IMPACT THE FORECAST AREA EARLY THURSDAY AND AGAIN
ON SATURDAY. ENSEMBLES ARE CLOSE ENOUGH THAT THE SUPERBLEND
INITIALIZATION REFLECTED THIS UNSETTLED PATTERN WELL. WENT WITH
CHANCE POPS MOST PERIODS WITH LIKELY POPS ACROSS OUR NORTH WEDNESDAY
NIGHT/EARLY THURSDAY MORNING AND SLIGHT CHANCE POPS MOST AREAS
FRIDAY. TEMPERATURES WILL BE NEAR SEASONAL VALUES EARLY ON...BUT
WILL BECOME COOLER TOWARDS NEXT WEEKEND.

&&

.AVIATION /DISCUSSION FOR THE 22/00Z TAFS/...
ISSUED AT 725 PM EDT SUN JUN 21 2015

MAINLY VFR AT THE SITES OUTSIDE OF ANY THUNDERSTORM IMPACTS
EARLY...AND POTENTIAL FOR SOME FOG NEAR DAYBREAK MONDAY.

CLUSTER OF STORMS OVER WEST CENTRAL INDIANA HAVE IMPACTED HUF AND
WILL BE IN THE VICINITY FOR ANOTHER HOUR OR TWO...AND LOOK TO AT
LEAST BE IN THE VICINITY OF IND/BMG. WILL CARRY VCTS MENTION AT
THOSE THREE SITES EARLY IN THE PERIOD.

ESPECIALLY AT SITES THAT GET RAIN THIS EVENING...SOME FOG APPEARS
LIKELY. WILL TAKE HUF DOWN TO 2SM OWING TO THE RAIN THAT HAS
FALLEN...AND AT LEAST PARTIAL CLEARING WHICH APPEARS LIKELY TO OCCUR
LATE.

WINDS WILL GENERALLY BE 10KT OR LESS OVERNIGHT AND LIKELY LIGHT AND
VARIABLE AT THE OUTLYING SITES. WINDS WILL BECOME GUSTY OUT OF THE
SOUTHWEST TOMORROW...AS HIGH AS THE LOW 20KT RANGE.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM...SMF
AVIATION...NIELD

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSINDIANAPOLIS
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jun 21, 3:45 PM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
445 PM EDT SUN JUN 21 2015

INZ021-028>031-035>049-051>057-060>065-067>072-222045-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
445 PM EDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE THROUGH
TONIGHT. PRESENT INDICATIONS SUGGEST THAT THERE IS A RISK FOR A
FEW SEVERE STORMS...MAINLY THIS EVENING AND TONIGHT.

RIVER FLOODING IS EXPECTED ALONG PORTIONS OF BIG RACCOON...BIG
WALNUT...AND WILDCAT CREEKS...AS WELL AS THE WHITE...EAST FORK OF
THE WHITE...EEL...TIPPECANOE...AND WABASH RIVERS.

HAZARDS: CLOUD TO GROUND LIGHTNING...DAMAGING WIND...LARGE
HAIL...AND BRIEF HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED
VISIBILITY REDUCTIONS AND FLOODING.

RIVER FLOODING AFFECTING RESIDENTIAL AREAS...ROADS...AND AGRICULTURAL
LAND NEAR RIVERS AND CREEKS.

TIMING: BEST THREAT FOR SEVERE STORMS FROM ABOUT 500 PM THIS
EVENING INTO THE OVERNIGHT HOURS.

RIVER FLOODING ONGOING.

DISCUSSION: A COLD FRONT IS EXPECTED TO MOVE INTO THE AREA AND
STALL OUT OVER SOUTHERN INDIANA TONIGHT. SCATTERED THUNDERSTORM
ACTIVITY IS POSSIBLE NEAR THE FRONTAL ZONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

OUTLOOK: THUNDERSTORM ACTIVITY IS POSSIBLE THROUGHOUT THE PERIOD.
PRESENT INDICATIONS SUGGEST A RISK FOR SEVERE STORMS BOTH MONDAY
AND TUESDAY...WITH THE GREATER THREAT ON TUESDAY.

RIVER FLOODING IS EXPECTED TO CONTINUE THIS WEEK ALONG PORTIONS
OF BIG RACCOON...BIG WALNUT...AND WILDCAT CREEKS...AS WELL AS THE
WHITE...EAST FORK OF THE WHITE...EEL...TIPPECANOE...AND WABASH
RIVERS.

DISCUSSION: A FRONTAL SYSTEM IS EXPECTED TO MEANDER NEARBY FOR
MOST OF THIS UPCOMING WEEK...RESULTING IN PERIODIC CHANCES FOR
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING AND TONIGHT. SEVERE
STORM SPOTTERS ARE ENCOURAGED TO MONITOR FUTURE WEATHER STATEMENTS
REGARDING THE SEVERE THREAT ON MONDAY AND TUESDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Local storm report, Jun 21, 4:38 PM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
538 PM EDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     TSTM WND GST     5 NNE ZIONSVILLE        40.03N  86.25W
06/21/2015  M70 MPH          BOONE              IN   AWOS

            MEASURED BY AWOS

&&

CORRECTED LOCATION...REMARKS...SOURCE

LEE
Local storm report, Jun 21, 4:42 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
542 PM EDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 AM     TSTM WND DMG     4 NNE ATTICA            40.33N  87.22W
06/21/2015                   WARREN             IN   EMERGENCY MNGR

            EXTENSIVE DAMAGE TO HOME

0100 AM     TSTM WND DMG     5 NE ATTICA             40.34N  87.18W
06/21/2015                   WARREN             IN   EMERGENCY MNGR

            MULTIPLE LARGE TREES UPROOTED OR SNAPPED... TIME
            ESTIMATED FROM RADAR

0110 AM     TSTM WND DMG     LAFAYETTE               40.41N  86.87W
06/21/2015                   TIPPECANOE         IN   EMERGENCY MNGR

            TREE DOWN ON HOUSE. TIME ESTIMATED.

0115 AM     TSTM WND GST     LAFAYETTE               40.41N  86.87W
06/21/2015  M60 MPH          TIPPECANOE         IN   AMATEUR RADIO

            MEASURED ON THE SOUTH SIDE OF LAFAYETTE

0127 AM     TSTM WND DMG     12 SE LAFAYETTE         40.29N  86.71W
06/21/2015                   TIPPECANOE         IN   EMERGENCY MNGR

            TREE DOWN ON POWER LINE. TIME ESTIMATED.

0138 AM     HAIL             3 E CRAWFORDSVILLE      40.04N  86.84W
06/21/2015  E0.88 INCH       MONTGOMERY         IN   BROADCAST MEDIA

0200 AM     TSTM WND DMG     AMO                     39.69N  86.61W
06/21/2015                   HENDRICKS          IN   PUBLIC

            POWER LINES DOWN. FROM SOCIAL MEDIA. TIME ESTIMATED
            FROM RADAR.

0205 AM     TSTM WND DMG     KEMPTON                 40.29N  86.23W
06/21/2015                   TIPTON             IN   EMERGENCY MNGR

            MULTIPLE REPORTS OF DAMAGE THROUGHOUT COUNTY. TIME
            ESTIMATED FROM RADAR.

0215 AM     TSTM WND GST     5 NNE ZIONSVILLE        40.03N  86.25W
06/21/2015  M70 MPH          BOONE              IN   AWOS

            MEASURED BY AWOS

0215 AM     HAIL             MOORESVILLE             39.62N  86.37W
06/21/2015  E0.25 INCH       MORGAN             IN   TRAINED SPOTTER

0215 AM     TSTM WND DMG     CICERO                  40.12N  86.02W
06/21/2015                   HAMILTON           IN   EMERGENCY MNGR

            MULTIPLE LARGE TREES DOWN IN NORTHEASTERN HAMILTON CO.
            FROM CICERO TO ATLANTA AND EAST. TIME ESTIMATED FROM
            RADAR.

0230 AM     TSTM WND DMG     PARAGON                 39.39N  86.56W
06/21/2015                   MORGAN             IN   PUBLIC

            CORN AND TREE DAMAGE ON PARAGON RD ALONG WHITE RIVER.

0240 AM     TSTM WND DMG     ANDERSON                40.09N  85.69W
06/21/2015                   MADISON            IN   EMERGENCY MNGR

            TREES DOWN. TIME ESITMATED FROM RADAR.

0246 AM     TSTM WND DMG     DALEVILLE               40.12N  85.56W
06/21/2015                   DELAWARE           IN   PUBLIC

            TREES DOWN. FROM SOCIAL MEDIA. TIME ESTIMATED FROM
            RADAR.

&&

LEE
Local storm report, Jun 21, 4:44 PM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
544 PM EDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HEAVY RAIN       4 SW REELSVILLE         39.50N  87.00W
06/21/2015  E1.25 INCH       PUTNAM             IN   CO-OP OBSERVER

            1.25 INCHES OF RAIN IN 50 MINUTES AND STILL RAINING.

&&

LEE
Local storm report, Jun 21, 5:33 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
633 PM EDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       4 SW REELSVILLE         39.50N  87.00W
06/21/2015  M1.60 INCH       PUTNAM             IN   CO-OP OBSERVER

            1.60 INCHES OF RAIN IN 1 HOUR AND 15 MINUTES. STILL
            RAINING.

&&

LEE
Special weather statement, Jun 21, 5:52 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
652 PM EDT SUN JUN 21 2015

INZ051-052-212330-
CLAY-VIGO-
652 PM EDT SUN JUN 21 2015

...STRONG THUNDERSTORM ADVISORY FOR CENTRAL CLAY AND EASTERN VIGO
COUNTIES UNTIL 730 PM EDT...

AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF TERRE HAUTE...MOVING
SOUTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
CORY AROUND 700 PM EDT...
SALINE CITY AROUND 705 PM EDT...
CENTER POINT AROUND 710 PM EDT...
CLAY CITY AROUND 715 PM EDT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3945 8694 3934 8706 3924 8706 3942 8738
      3952 8733
TIME...MOT...LOC 2253Z 294DEG 26KT 3942 8725

NIELD
Local storm report, Jun 21, 6:15 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
715 PM EDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       4 SW REELSVILLE         39.50N  87.00W
06/21/2015  M2.39 INCH       PUTNAM             IN   CO-OP OBSERVER

            2.39 INCHES OF RAIN IN TWO HOURS. STILL RAINING.

&&

LEE

The radar

The Indianapolis radar (KIND), 73 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Owen

When
June 21, 6:30 PM EST
Where
Owen County, 0.85 mi NE of Patricksburg
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.310, -86.961

Large tree limbs were down over county roads near and around Patricksburg and locations northwest of Spencer due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Owen

When
June 21, 6:50 PM EST
Where
Owen County, 2.74 mi NNW of Pottersville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.239, -86.830

Tree limbs were downed on a few county roads between Freedom and Spencer due to damaging thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588336, 588341.